Kansas, 2021

Flood in Kansas, June 28 to 29, 2021

June 28 to 29, 2021 · NWS SGF · 1 event in 1 county or zone

Isolated thunderstorms produced heavy rain which caused localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated thunderstorms produced heavy rain which caused localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 28, 2:15 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 28, 2:15 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
315 PM CDT Mon Jun 28 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 236 PM CDT Mon Jun 28 2021

Have extended the Flash Flood Watch into Tuesday evening as
convection will continue to produce heavy rainfall and potential
for flooding.

Models have a decent handle on current conditions in showing best
convective coverage over the western and northwestern CWA and
isolated to scattered convection elsewhere. The expectation is for
this configuration to remain through at least Tuesday. As a
result, flooding will continue to be a concern over mainly areas
northwest of I-44, as well as areas south of Joplin. Not expecting
any severe storms, but can't rule out a stronger storm or two with
gusty winds.

.LONG TERM...(Tuesday Night through Monday)
Issued at 236 PM CDT Mon Jun 28 2021

Little change in conditions are expected through Thursday. Showers
and thunderstorms with locally heavy rainfall will continue. Not
looking at all day washouts or coverage across the entire area,
but we will likely see convection each period. Highs will continue
to be in the 80s.

By late this week into the weekend, models suggest a potential
shift in the upper level pattern. Model guidance currently depict
an upper level low retrograding into the central CONUS. This would
bring the region generally drier and slightly cooler conditions
through the holiday weekend. There still remains a few model
discrepancies at this time, so the forecast will be fine tuned as
we progress through the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1227 PM CDT Mon Jun 28 2021

Scattered showers and thunderstorms are expected to develop this
afternoon and evening across southwest Missouri and southeast
Kansas, leading to periods of MVFR conditions at KSGF and KJLN.
KBBG was left dry this TAF period, though there is the possibility
for a shower or storm here. Brief periods of IFR conditions are
possible with the heavier showers and storms, though
predictability in thunderstorm placement and timing remains low at
this time. Surface winds will be light out of the south/southeast
regionwide during the period.

Showers and thunderstorms may linger early Tuesday morning,
especially across far southwest Missouri (KJLN). Otherwise
ceilings are expected to lower towards daybreak Tuesday.
MVFR (borderline IFR) conditions are expected at KJLN. VFR
conditions are expected at KSGF and KBBG.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Tuesday evening for MOZ055>057-066>069-
     077>080-088-089.

KS...Flash Flood Watch through Tuesday evening for KSZ073-097-101.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Ungar
Hazardous weather outlook, Jun 28, 2:17 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
317 PM CDT Mon Jun 28 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-292030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
317 PM CDT Mon Jun 28 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

Additional showers and thunderstorms will spread across the
region through tonight. Areas north of Interstate 44 are in a
Flash Flood Watch and will see the potential for heavy rainfall
and flash flooding. Meanwhile, many other areas will remain rather dry
through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily chances for showers and thunderstorms are expected to
continue through late week. Additionally, there will be an
associated excessive rainfall and flooding potential. A Flash
Flood Watch is in effect for areas north of Interstate 44 through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, Jun 28, 12:29 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
129 PM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            1 SE ORONOGO            37.18N 94.45W
06/28/2021                   JASPER             MO   DEPT OF HIGHWAYS

            ROUTE D AT CENTER CREEK CLOSED DUE TO
            FLOODING.

&&

MMT
Local storm report, Jun 28, 4:47 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 PM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      4 SSW REDINGS MILL      36.97N 94.53W
06/28/2021                   NEWTON             MO   DEPT OF HIGHWAYS

            ROAD CLOSED DUE TO FLOODING. MO 86.

&&
Local storm report, Jun 28, 4:49 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 PM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 SE ORONOGO            37.18N 94.46W
06/28/2021                   JASPER             MO   DEPT OF HIGHWAYS

            ROAD CLOSED DUE TO FLOODING ROUTE D
            WESTBOUND (JASPER COUNTY). CENTER CREEK.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crawford

When
June 28, 4:52 PM CST to June 29, 12:00 AM CST
Where
Crawford County, 0.88 mi NE of Frontenac to 1.07 mi N of Frontenac
Cause
Heavy Rain
Reported by
Public
Coordinates
37.460, -94.690

Significant street flooding was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965126.